Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 48, NWS Pocatello, ID

August 1, 1997Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 1997, 3:55 PM MDT for Bonneville County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1997, 3:55 PM MDT (21:55 UTC)
Expired
Aug 1, 1997, 4:30 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS1 KPIH 012157 RRA
SVRPIH
IDC019-012230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
355 PM MDT FRI AUG 1 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...WEST CENTRAL BONNEVILLE COUNTY
 
AT 355 PM MDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF
GOSHEN MOVING NORTHEAST AT 10 MPH.  THE STORM WILL PASS EAST OF IDAHO
FALLS NEAR AMMON BY 420 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:27 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 1, 2:27 PM MDT, 1 hour 28 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
227 PM MDT FRI AUG 01 1997

KSFX 88D AT 20Z DEPICTS SCATTERED TSRA OVER CWA WITH COVERAGE MAINLY
OVER HIGHER TERRAIN OF ZONES 18/19.  EXPECT CONVECTION TO LINGER INTO
EARLY EVENING BEFORE DISSIPATING WITH BETTER FOCUS OVER ZONE 19 WHERE
TRACK OF BAROCLINIC WAVE AND RRQ DIVERGENCE WILL FACTOR IN FOR LOCALLY
HIGHER POPS.  12Z ETA/AVN RUNS SIMILAR IN BRINGING IN DRIER AIR FOR
SAT/SUN AS H5 CLOSED ANTICYCLONE RETROGRADES FROM CO/TX TO FOUR
CORNERS POSITION BY SUN AND BLOCKS UPPER LOW WEST OF VANCOUVER ISLE.
DRY H7 SHORTWAVES WILL BE ROTATING NE ACROSS AREA BOTH SAT/SUN
TRIGGERING SOME ISOLATED DIURNAL CONVECTION...BUT THETA-E ADVECTION
AND LAYER RH WILL BE DECREASING ACROSS AREA.  NEW GUIDANCE INDICATING
SIGNIFICANT WARM AIR ADVECTION COMMENCING ON SUN AND CONTINUING INTO
TUE AS H8/H7 THERMAL RIDGE NOSES UP ALONG ID/WY BORDER.  MOS/AVN LOW
POPS SOLUTION ACCEPTED BUT WILL TWEAK MAX TEMPS SLIGHTLY.  MRF/EURO
RUNS SIMILAR IN BUILDING UPPER-LEVEL HIGH WITH 30 M H5 HEIGHT RISES
OVER EAST ID ZONES FOR MON/TUE AND MAXES INTO 80S AND 90S.
TA

IDA BB 053/088 050/091 054 04210
PIH BB 054/089 052/096 056 04210

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:14 PM MDTSevere Thunderstorm WarningPIHBingham46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.